I've been taking Hydrocodone APAP/5-325 for about 3 mos. for back surgery pain. Now I need to come off it. I've heard that one cannot go "cold turkey" on this narco as it may cause seizures or other problems. Can anyone help me with suggestions for going off this drug without feeling really crummy and/or having seizures?
I posted previously on the back pain board; thank you all for your help...
Hi Cat: aussie jono gave you some good advice, if you want to taper off the medication. You don't say how much per day you've been taking, but I can tell you that you aren't going to have seizures. I have gone CT many times off Hydrocodone and you feel rough for a few day (maybe four or five), but you will gradually start feeling better.
There are meds you have to be careful about seizures, but Hydro isn't one of them. So, you can slowly cut back, or just quit and tough it out.
Thanks aussie and Director for the advice. I'm taking the Hydrcodone 4 times per day at 4 hour intervals. Three days ago I started cutting one of the middle doses back by half a pill, so I've already started.
Do you know how many days I should proceed at that reduced level before cutting another pill in half, etc. So far I think I heard you could go about three days and then reduce again, but I feel real rough and crummy in the morning, so am trying to keep my regular dose just before bedtime to carry me through..
Thank you both for your input; it's very helpful...
Hi Kato_Cat: If you've already started your taper plan, that's great. Keep it going and as far as how often you can cut back, I would say about every five days. If you feel too bad, then you can slow the taper down, but remember, it won't be a picnic however you do it.
To Shawley: They don't make a 15 mg Percoset, unless you had your meds compounded at that dose. I'm assuming you probably are taking Oxy IR. It comes in 5, 15, and 30 mg doses. Those and the 30 mg of Morphine, will make your cold turkey quite a bit worse than Kato_Cat's Hydrocodone. I have no words of wisdom for you, it will not be a walk in the park, that's for sure. I have done a fast taper from Oxycodone and it wasn't fun, but once you go through it, maybe you'll remember that, if you're on pain meds for CP. Next time you'll have to stay on schedule.
Director - thanks again; your advice is appreciated.
I think I may extend the tapering off period to five days if you think that's best. I really feel awful in the AM laying in bed. Once I get up and about I seem to feel better.
I'm also taking Gabapentin (neurontin) for pain. Do you have any suggestions for tapering off that drug? I'm tempted to stay on that while coming off Hydrocodone as I don't feel tapering off both at one time would be good. Do you agree?
Not sure if one can go CT off Gabapentin (?)
Thanks for your help - I really appreciate your input.
Shawley - am afraid I have no experience with your situation; sorry.
Kato Cat: Do not go cold turkey off your Neurontin!! Seizures are possible with this medicine and my advise to you is to see your doctor first and set up a tapering schedule. What ever you do though, do not go CT.
Listen to Director! He is a regular, solid member who posts very good advice. Particularly listen to his information on the Neurontin (gabapentin). The doctor should be absolutely aware of any tapering off of this helpful medication! Let the doctor be in complete charge of this situation.
Hi Kato Cat: If for some reason, your doctor doesn't think it's necessary to taper off the Neurontin, do not follow his advice!!! Write in and we'll figure something out for you. Seizures would be a real possiblity if you try to come off cold turkey.
Jon (Conductor), thanks for the kind words. I've unfortunately been through a lot and was married to an RN for a period of time, so I have picked up a few things over the years. There are several others here that know as much or more than I do, so we all try to watch out for each other. I hope you're doing ok.
Director and Jon - thanks again for your thoughtful responses.
Director - [removed] I have aother "health isssue" where neurontin could be of help (I'll leave that to your imagination, rather than go into it). I feel I should leave the neurontin alone until I see my other doc, and ask him if I should stay on neurontin permanently, or at least for awhile. He might suggest I cut the pills in half and try that for awhile. I won't do this until my back pain/surgery isssues are gone and I'm fully recovered from this problem.
Thanks again; I feel you are a solid individual and give good advice.